Alert archive / Alabama / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 44, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jun 9, 2018, 3:59 PM CDT for Macon County, Alabama. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 9, 2018, 3:59 PM CDT (20:59 UTC)
- Expired
- Jun 9, 2018, 4:30 PM CDT
- In force
- 31 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Macon County, AL
The radar
The Maxwell AFB radar (KMXX), 30 km from the middle of the area, began a volume at 21:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 9.0 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 465 J/kg
- Mixed-layer CIN
- -82 J/kg
- Mixed-layer LCL
- 1292 m above ground
- 0-6 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- -17 m²/s²
- 0-3 km storm-relative helicity
- 3 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
213
WUUS54 KBMX 092059
SVRBMX
ALC087-092130-
/O.NEW.KBMX.SV.W.0044.180609T2059Z-180609T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
359 PM CDT SAT JUN 9 2018
The National Weather Service in Birmingham has issued a
* Severe Thunderstorm Warning for...
Southeastern Macon County in southeastern Alabama...
* Until 430 PM CDT.
* At 358 PM CDT, a severe thunderstorm was located near Davisville,
or 7 miles southeast of Tuskegee, and is nearly stationary.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Tuskegee, Davisville, Warriorstand and Fort Davis.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3223 8559 3223 8573 3229 8583 3247 8563
3238 8544
TIME...MOT...LOC 2058Z 038DEG 3KT 3237 8560
HAIL...0.75IN
WIND...60MPH
$$
751 follow-up statement
106
WWUS54 KBMX 092115
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
415 PM CDT SAT JUN 9 2018
ALC087-092130-
/O.CON.KBMX.SV.W.0044.000000T0000Z-180609T2130Z/
Macon AL-
415 PM CDT SAT JUN 9 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR SOUTHEASTERN MACON COUNTY...
At 415 PM CDT, a severe thunderstorm was located near Davisville, or
8 miles southeast of Tuskegee, and is nearly stationary.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Tuskegee, Davisville, Warriorstand and Fort Davis.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3223 8559 3223 8573 3229 8583 3247 8563
3238 8544
TIME...MOT...LOC 2115Z 038DEG 3KT 3236 8561
HAIL...1.00IN
WIND...60MPH
$$
75What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 3:28 PM CDT, 31 minutes earlier.
Area forecast discussion, Jun 9, 3:28 PM CDT, 31 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 328 PM CDT Sat Jun 9 2018 .SHORT TERM... Through Tonight. Afternoon convection has been confined to areas mainly south of I-20, with more organized storms along and south of I-85 where deeper moisture is present. Highest base velocity winds off radars have been in the 20-30 mph range, but likely some wind gusts to 40 mph in a few places. Activity will diminish through the early evening hours with loss of daytime heating, with rain free conditions for most areas by 9 or 10 pm. 58/rose .LONG TERM... Sunday through Friday. Central Alabama will remain in a typical weak flow summertime pattern for much of the forecast period, within an overall weakness in the subtropical ridge, and well south of any meaningful influence from a blocky/amplified northern stream pattern. This will result in daily chances of mainly diurnally driven scattered convection. The upper low will continue to drift over the eastern Gulf and Florida, generally opening up into more of a trough axis. Meanwhile weak shortwaves/possible MCVs will drift southward towards the Lower Mississippi Valley around the upper-level ridge over the Southern Plains/northern Mexico, merging into the eastern Gulf trough. Low-level ridging extending westward from the Bermuda high over the northern Gulf will result in a westerly component to the low-level flow over Central Alabama, preventing significant Gulf moisture return. This will result in warm temperatures and small lowering of dew points via afternoon mixing, keeping heat index values below advisory criteria. MLCAPE values of around 1500 J/kg and pockets of high DCAPE will allow for some strong storms with gusty winds practically each day, but lack of stronger instability, weak mid- level lapse rates, and weak flow do not appear supportive of any appreciable severe storm/high microburst potential. 1000-500mb and 850-700mb mean RH values and PWATs combined with weak flow do not appear supportive of more than 40% PoP coverage at this time for Sunday/Monday. Locally higher coverage will be possible near outflow boundaries from previous day's convection and any MCVs/weak waves but predictability of any of these features is low. Tuesday and especially Wednesday currently look like the days with the highest PoPs/convective coverage with a little bit more moisture aloft, and the ECMWF also shows passage of a weak shortwave on Wednesday which could enhance rain chances as well. The GFS remains consistent but an outlier in spinning up an area of probably spurious low pressure from convection over Central America and lifting it northward into the Gulf. Without any support from the ECMWF or the European ensembles, and nothing in NHC's outlook, will stick close to the ECMWF forecast for the end of the week with an upper-level ridge building in from the west. 32/Davis && .AVIATION... 18Z TAF Discussion. Fairly typical summertime pattern across Alabama with a weak upper ridge over the inland portions of the Central Gulf States. Deeper moisture exists over Southeast Alabama in association with an upper low off the Florida Big Bend Coast. Isolated to Scattered tstms will develop across Central Alabama during the afternoon and early evening hours, with better coverage across the southeast portions of Alabama. A weak upper trof approaching from the northwest may keep convection going beyond the normal dissipation time of 01-02Z. Included some light fog at KTOI from 09z-12z. 58/rose && .FIRE WEATHER... Isolated to scattered showers and storms are expected through Sunday, with the best coverage each afternoon. Cannot rule out at least isolated coverage during the overnight hours both nights. Light fog is possible each morning, and most likely will be near locations that receive rainfall the previous day. RH values remain above critical values. There are no fire weather concerns at this time. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 68 90 68 89 69 / 20 40 30 40 30 Anniston 69 90 69 89 69 / 20 40 30 40 30 Birmingham 71 91 71 90 71 / 20 40 20 40 30 Tuscaloosa 71 92 70 92 71 / 20 40 20 40 30 Calera 70 89 69 89 70 / 20 40 20 40 30 Auburn 71 88 69 88 70 / 30 40 30 40 30 Montgomery 70 91 71 90 71 / 30 40 20 40 30 Troy 70 90 70 89 70 / 30 40 30 40 30 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, Jun 9, 5:20 AM CDT, 10 hours 39 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 520 AM CDT Sat Jun 9 2018 ALZ011>015-017>050-101330- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 520 AM CDT Sat Jun 9 2018 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management is not expected at this time.
In the hours before
Special weather statement, Jun 9, 1:40 PM CDT, 2 hours 19 minutes before
Special Weather Statement
National Weather Service Birmingham AL
140 PM CDT SAT JUN 9 2018
ALZ029-091915-
Randolph AL-
140 PM CDT SAT JUN 9 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN RANDOLPH COUNTY
UNTIL 215 PM CDT...
At 140 PM CDT, Doppler radar was tracking a strong thunderstorm over
Woodland, or 7 miles northeast of Wedowee, moving northwest at 10
mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Wedowee, Woodland, Newell and Napoleon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3326 8536 3333 8550 3349 8545 3341 8529
3337 8528
TIME...MOT...LOC 1840Z 128DEG 8KT 3338 8538Special weather statement, Jun 9, 2:44 PM CDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Birmingham AL
244 PM CDT SAT JUN 9 2018
ALZ030-092015-
Sumter AL-
244 PM CDT SAT JUN 9 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SUMTER COUNTY UNTIL 315
PM CDT...
At 243 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Bluffport to near Cuba. Movement was southeast
at 10 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Livingston, York, Cuba, The University Of West Alabama, Bluffport,
Coatopa, Dug Hill, Kinterbish, Old Mallard Airport, Lilita, Bellamy,
I 20 Welcome Center At Cuba, Ward and Whitfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3256 8839 3264 8809 3247 8796 3243 8804
3238 8804 3237 8802 3234 8799 3235 8797
3231 8794 3231 8842
TIME...MOT...LOC 1943Z 307DEG 14KT 3260 8813 3252 8839Special weather statement, Jun 9, 3:13 PM CDT, 46 minutes before
Special Weather Statement
National Weather Service Birmingham AL
313 PM CDT SAT JUN 9 2018
ALZ037-038-045-047-092045-
Lee AL-Tallapoosa AL-Macon AL-Chambers AL-
313 PM CDT SAT JUN 9 2018
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN LEE...NORTHEASTERN
MACON...SOUTHEASTERN TALLAPOOSA AND SOUTHWESTERN CHAMBERS COUNTIES
UNTIL 345 PM CDT...
At 312 PM CDT, Doppler radar was tracking a strong thunderstorm near
Waverly, or near Camp Hill, moving east at 5 mph. Additional storms
are in the area that may produce gusty winds.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Auburn, Opelika, Dadeville, Camp Hill, Notasulga, La Fayette,
Waverly, Liberty City, Auburn University, Tuskegee National Forest,
Beauregard, Sturkie, Oak Bowery, Society Hill, West Chambers,
Loachapoka, Robert G. Pitts Airport, I 85 Rest Area, Chewacla State
Park and Roxana.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Birmingham.
&&
LAT...LON 3247 8533 3242 8533 3240 8550 3257 8587
3286 8569 3291 8543 3247 8525
TIME...MOT...LOC 2012Z 268DEG 6KT 3277 8560
75Special weather statement, Jun 9, 3:27 PM CDT, 32 minutes before
Special Weather Statement
National Weather Service Birmingham AL
327 PM CDT SAT JUN 9 2018
ALZ044>046-092100-
Montgomery AL-Macon AL-Bullock AL-
327 PM CDT SAT JUN 9 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BULLOCK...SOUTHERN
MACON AND SOUTHERN MONTGOMERY COUNTIES UNTIL 400 PM CDT...
At 327 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Lake Tuskegee to near Meadville. Movement
was southwest at 10 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Tuskegee, Union Springs, Meadville, Pine Level, Dublin, Franklin
Field, Lake Tuskegee, Shopton, Grady, Sellers, Davisville, Ramer,
Liverpool, Strata, Naftel, Hardaway, Sprague, Lapine, Warriorstand
and High Ridge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3205 8630 3205 8639 3207 8639 3248 8566
3237 8544 3235 8544 3209 8575 3204 8589
3206 8595 3204 8597 3205 8599 3201 8600
3197 8612 3196 8630
TIME...MOT...LOC 2027Z 048DEG 8KT 3241 8565 3213 8612
75Special weather statement, Jun 9, 3:38 PM CDT, 21 minutes before
Special Weather Statement
National Weather Service Birmingham AL
338 PM CDT SAT JUN 9 2018
ALZ049-092115-
Pike AL-
338 PM CDT SAT JUN 9 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PIKE COUNTY UNTIL
415 PM CDT...
At 338 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Goshen. This storm was nearly stationary.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Troy, Brundidge, Goshen, Tarentum, Mossy Grove and Henderson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Birmingham.
&&
LAT...LON 3163 8618 3165 8616 3166 8616 3166 8615
3179 8615 3179 8620 3181 8620 3174 8581
3162 8584 3162 8618
TIME...MOT...LOC 2038Z 097DEG 3KT 3166 8601
75Special weather statement, Jun 9, 3:49 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Birmingham AL
349 PM CDT SAT JUN 9 2018
ALZ037-038-045-047-092115-
Lee AL-Tallapoosa AL-Macon AL-Chambers AL-
349 PM CDT SAT JUN 9 2018
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN LEE...NORTHEASTERN
MACON...EAST CENTRAL TALLAPOOSA AND SOUTHWESTERN CHAMBERS COUNTIES
UNTIL 415 PM CDT...
At 349 PM CDT, Doppler radar was tracking a strong thunderstorm over
Waverly, or 8 miles northwest of Auburn. This storm was nearly
stationary.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Auburn, Opelika, Camp Hill, Notasulga, Waverly, Auburn University,
Tuskegee National Forest, Sturkie, Oak Bowery, Society Hill,
Loachapoka, Robert G. Pitts Airport, I 85 Rest Area, Chewacla State
Park, Roxana and Mount Jefferson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3241 8541 3241 8543 3236 8544 3248 8568
3284 8569 3282 8535
TIME...MOT...LOC 2049Z 286DEG 3KT 3270 8555
75The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 1:40 PM CDT | Special Weather Statement | BMX | Randolph | 35 min |
| Jun 9, 2:44 PM CDT | Special Weather Statement | BMX | Sumter | 31 min |
| Jun 9, 3:13 PM CDT | Special Weather Statement | BMX | Lee | 32 min |
| Jun 9, 3:27 PM CDT | Special Weather Statement | BMX | Macon | 33 min |
| Jun 9, 3:38 PM CDT | Special Weather Statement | BMX | Pike | 37 min |
| Jun 9, 3:49 PM CDT | Special Weather Statement | BMX | Lee | 26 min |
| Jun 9, 4:09 PM CDT | Special Weather Statement | BMX | Lee | 36 min |
| Jun 9, 4:30 PM CDT | Special Weather Statement | BMX | Macon | 30 min |
| Jun 9, 4:51 PM CDT | Special Weather Statement | BMX | Russell | 24 min |
| Jun 9, 5:18 PM CDT | Special Weather Statement | BMX | Barbour | 27 min |
| Jun 9, 5:33 PM CDT | Special Weather Statement | BMX | Bibb | 27 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.